Wisconsin, 2009

Hail and Damaging Wind in Wisconsin, August 14, 2009

August 14, 2009 · NWS GRB · 2 events in 1 county or zone

The same convective complex that produced flash flooding in Wausau earlier in the morning moved into northeast Wisconsin during the late afternoon. Storms with heavy rain, hail, and damaging winds affected Marinette and Door counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The same convective complex that produced flash flooding in Wausau earlier in the morning moved into northeast Wisconsin during the late afternoon. Storms with heavy rain, hail, and damaging winds affected Marinette and Door counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 14, 1:57 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 14, 1:57 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
257 PM CDT FRI AUG 14 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY. VISIBLE IMAGERY SHOWING MESOSCALE
VORTICITY CENTER NOW SPINNING OVER NORTHEAST U.P. WITH RADAR
SHOWING JUST LIGHT SHOWERS OVER FAR NORTHEAST WI. WILL CONTINUE TO
LINGER SMALL CHANCE POPS THIS EVENING OVER THE NORTHEAST AS WEAK
TROF STILL EXPECTED TO MOVE THROUGH. WITH LINGERING MOISTURE FROM
OVERNIGHT RAINS AND CURRENT DEW POINTS NEAR 70 WILL CONTINUE
EARLIER THOUGHTS FOR PATCHY FOG OVERNIGHT...ADDING IT TO SOME LAKE
ZONES THROUGHOUT THE PERIOD.

DRY...BUT STILL WARM WEATHER EXPECTED ON SAT AS RIDGE BUILDS BACK
IN. MODELS INDICATE SOME DRIER AIR WORKING IN FROM THE SOUTH FOR
SAT...SO WILL SEE LESS HUMID CONDITIONS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY...

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THE TROUGH OVER THE PACIFIC
NORTHWEST SLOWLY CHUGGING ACROSS THE NORTHERN TIER OF THE COUNTRY
THROUGH EARLY NEXT WEEK BEFORE RE-AMPLIFYING OVER THE EASTERN CONUS
BY THE MID TO END OF NEXT WEEK AS THE UPPER FLOW BUCKLES UPSTREAM.
THE 00Z ECMWF RETURNED FROM THE SLOW EDGE OF GUIDANCE YESTERDAY TO A
MORE MIDDLE OF THE ROAD SOLUTION IN REGARDS TO THE COOL FRONT
REACHING THE WESTERN GREAT LAKES LATE IN THE WEEKEND AND EARLY NEXT
WEEK.  ALTHOUGH THE GFS HAS BEEN LEADING THE WAY WITH A FASTER
SOLUTION...LATEST MODELS SUGGEST A COMPROMISE OF THE 06Z GFS AND 00Z
ECMWF FOR THE TIMING OF THIS FRONT.  THEREAFTER...MODEL SPREAD
INCREASES SUBSTANTIALLY WITH THE TIMING/AMPLITUDE OF THE REINFORCING
TROUGH.  WILL GO WITH THE HPC CONSENSUS OF USING THE 00Z ECMWF FOR
DAYS 5 AND BEYOND...WHICH IS SLOWER WITH THE RE-AMPLIFICATION OVER
THE GREAT LAKES.

SATURDAY NIGHT...LEAD SHORTWAVE WITHIN INCREASING SOUTHWEST FLOW
ALOFT WILL SWING FROM THE UPPER MISSISSIPPI VALLEY INTO
ONTARIO...WHILE THE LONGWAVE TROUGH WILL MOVE OVER THE ROCKIES AND
PUSH ITS ASSOCIATED COOL FRONT ACROSS THE DAKOTAS INTO FAR NW
MINNESOTA.  A LLJ WILL DEVELOP AHEAD OF LEAD WAVE AND SWING INTO
ONTARIO...BUT THE LEADING EDGE OF THE DEEP MOISTURE PLUME WILL SHIFT
EAST INTO CENTRAL WISCONSIN LATE.  SO WILL SEE INCREASING CLOUDS
FROM WEST TO EAST WITH A BREEZY SOUTH WIND KEEPING TEMPS MILD.  LOWS
IN THE LOWER TO MIDDLE 60S.

SUNDAY AND SUNDAY NIGHT...THE COOL FRONT WILL MOVE ACROSS MINNESOTA
ON SUNDAY...WHILE PUSHING THE 850MB THETAE AXIS ACROSS WESTERN AND
CENTRAL WISCONSIN.  LARGE SCALE ASCENT VIA UPPER DIFFLUENCE AND
MOISTURE WILL INCREASE THROUGH THE DAY ALTHOUGH THE BEST ASCENT
SHOULD BE FOUND ACROSS SOUTHERN MN AND IOWA COINCIDENT WITH THE
RIGHT ENTRANCE REGION OF A JET STREAK. 09Z SREF INDICATES OVER 1000
J/KG OF ML CAPE WILL WORK ACROSS CENTRAL AND EAST CENTRAL WISCONSIN
DURING THE AFTERNOON...BUT SHEAR AND FORCING WILL PROBABLY NOT BE
SUFFICIENT FOR ANYTHING SEVERE TO DEVELOP.  AM SKEPTICAL OF PRECIP
REACHING THE LAKESHORE BY 00Z MON SINCE THE FRONT WILL ONLY REACH
NEAR MSP BY THIS TIME AND ELEVATED WIND DIRECTION IS NEARLY PARALLEL
TO THE THETAE CONTOURS...BUT WILL STICK WITH CONTINUITY AND LET IT
PLAY OUT.  BEST CHANCES WILL CONTINUE TO BE OVER CENTRAL
WISCONSIN...CLOSEST TO THE LARGE SCALE ASCENT AND COINCIDENT WITH
BEST INSTABILITY.  THINK SEVERE CHANCES WILL HINGE ON WHATEVER
DEVELOPS ACROSS SOUTHERN MN/IOWA/SW WISCONSIN ADVECTING INTO CENTRAL
WI DURING THE EVENING.  0-6KM BULK SHEAR ARE NOT IMPRESSIVE AT ONLY
25-30KTS AND SHOWALTER INDICES ARE AT ONLY -2C...SUGGESTING A
MARGINAL SEVERE WX THREAT.  LARGE HAIL WILL BE TOUGH TO COME BY DUE
TO HIGH FREEZING LEVELS (15KFT).  THINK THAT HEAVY RAIN IS A
POSSIBILITY DUE TO A UNIDIRECTIONAL WIND DIRECTION THROUGH THE
COLUMN WHICH WOULD BE FAVORABLE FOR BACK-BUILDING CELLS...PWATS NEAR
2.00 INCHES...K INDICES > 35...AND A DEEP WARM CLOUD LAYER.
HOWEVER...LOW LEVEL WINDS ARENT NECESSARILY THAT STRONG AT ONLY
25-30 KTS AND INSTABILITY IS QUESTIONABLE.  BUT COULD SEE SOME
PLACES SEEING A HALF INCH TO AN INCH OF RAIN.  PRECIP WILL LIKELY
WEAKEN AS IT SPREADS EAST OVERNIGHT...SO INHERITED GRIDS LOOK PRETTY
GOOD (LIKELIES WEST AND CHANCES EAST).

MONDAY THROUGH FRIDAY...FASTER TIMING OF THE COOL FRONT WILL RESULT
IN THE PASSAGE ACROSS MOST OF NORTHEAST WISCONSIN DURING THE MORNING
HOURS...AND THE LAKE SHORE DURING THE AFTERNOON.  WILL KEEP POPS A
LITTLE FARTHER WEST THAN THIS TO ACCOUNT FOR TIMING UNCERTAINTY AND
THE POSSIBILITY OF THE RIGHT REAR QUAD OF THE JET PRODUCING PRECIP.
BUT FROPA DURING THIS PART OF THE DAY SHOULD YIELD A MINIMUM OF
PRECIP COVERAGE SO WILL TRIM AND LOWER POPS A BIT.   A CLEARING
TREND LOOKS TO ARRIVE IN THE AFTERNOON AT LEAST ACROSS CENTRAL
WISCONSIN.  COOLER AND DRIER AIR WILL ARRIVE FOR MONDAY NIGHT AND
TUESDAY WITH WEAK HIGH PRESSURE IN CONTROL.  NEXT PIECE OF NORTHERN
STREAM ENERGY WILL ARRIVE ACROSS THE NORTHERN PLAINS TUESDAY NIGHT
INTO WEDNESDAY WHICH WILL BACK THE FLOW ALOFT AND INCREASE CHANCES
OF PRECIP.  WILL MAINTAIN CONTINUITY WITH A DRY FORECAST ON TUESDAY
NIGHT...BUT HEIGHT FALLS ACROSS THE WESTERN GREAT LAKES WILL RESULT
IN POPS ON WEDNESDAY.  A STRONGER SHORTWAVE WILL DIVE INTO THE
NORTHERN PLAINS WEDNESDAY NIGHT WHICH HEADS FOR OUR REGION ON
THURSDAY.  WILL GIVE POPS A BOOST ON THURSDAY WITH THE STRONGER
FORCING ARRIVING.  PRECIP CHANCES WILL LINGER INTO FRIDAY WITH THE
UPPER TROUGH OVERHEAD.  850MB TEMPS OVER THE PERIOD IN THE 12-14C
RANGE CALLS FOR HIGHS IN THE MIDDLE 70S TO LOW 80S RANGE...BUT NO
DOUBT CLOUD COVER AND PRECIP WILL TEND TO KEEP TEMPS ON THE COOLER
SIDE OF THIS RANGE.
&&

.AVIATION...MAINLY VFR CONDITIONS THROUGH PERIOD...EXCEPT MVFR
VSBYS IN FOG LATE NIGHT. FEW SHOWERS/THUNDERSTORMS POSSIBLE
THROUGH EVENING NORTH OF GRB.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MPC
Hazardous weather outlook, Aug 14, 5:42 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
642 AM CDT FRI AUG 14 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
642 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL
WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE
IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY.

LMZ521-522-541>543-151145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
642 AM CDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE
THAT SOME OF THEM COULD BE SEVERE.

The radar

The Green Bay radar (KGRB), 71 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marinette

When
August 14, 4:09 PM CST
Where
Marinette County, 2.13 mi NNE of Peshtigo
Measured
1.25 in hail
Reported by
Public
Coordinates
45.080, -87.740

Hail up to half dollar size was reported north of Peshtigo.

Thunderstorm Wind, Marinette

When
August 14, 4:20 PM CST
Where
Marinette County, 1.73 mi W of Marinette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.100, -87.655

Thunderstorm winds downed 6 to 8 large trees and downed power lines around McAllister Street and Hockridge Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185755, 193192.